Introduction Thrombotic microangiopathy (TMA) is characterized by microvascular thrombosis, thrombocytopenia, and microangiopathic hemolytic anemia. Thrombotic thrombocytopenic purpura (TTP), hemolytic-uremic syndrome (HUS), and disseminated intravascular coagulation (DIC) are responsible from most of these cases. Secondary TMA syndromes are associated with sepsis/infection, cancer, transplantation, autoimmune diseases, and drugs. Studies showed that cyclosporine (CSA) is associated with TMA but the number of reported cases are very small.
Case Report A 13-year-old girl was adimitted to the pediatric intensive care unit (PICU) with multiple organ failure. She was diagnosed with polyglandular deficiency syndrome at an outside facility and had a history of celiac disease, autoimmune thyroiditis, and diabetes mellitus type I. CSA was started seven months before our PICU admission for persistent diarrhea. In PICU admission the patient was thrombocytopenic, anemic and she had multiple organ failure (renal, cardiovascular, hepatic, respiratory, and hematologic). Laboratory and clinical findings were consistent with TMA and TAMOF. TTP, HUS, DIC, and sepsis ruled out. We thought that CSA was the cause of TMA and TAMOF. CSA was stopped and five days of therapeutic plasma exchange (TPE) procedure performed. With TPE the patient improved clinically. Laboratory findings were normalized and after five days of TPE, TMA and MOF dissolved.
Conclusion CSA can be associated with TMA and TAMOF. The most commonly used strategy in treatment is the discontinuation of CSA. The experience in this case indicates that TPE may be effective in treatment of CSA-associated TMA and TAMOF especially in the presence of systemic TMA and MOF.